hey everyone....im on my fourth month of accutane and everything is going well, besides the usual annoying side effects...my concern is when i get off accutane after 5 months..i would like to hear from people who have taken accutane and their experience coming off of the drug...was accutane the ultimate cure for for you guys or did the acne return and if so when and was it the same as before??....also, for the girls, have any of you taken accutane and then went off birth control after your treatment.? if so, what was your experience? thanks everyone.......
one more thing....any post accutane regime suggestions would be great too...although i think i might stay with what im doing
I don't have any answers, I'm on month 3. But I'd like to know the answers also. I hope this is a forever solution. I really don't want to have to go back on again. Especially during the summer. And I miss salty foods!!!
I took Accutane during my first year of college. After I went off, I probably went about 3 years with no acne. However, I started breaking out again near the end of my last year of college and am still working to get it under control (that was 3 years ago). I haven't been breaking out nearly as bad as I was before I went on Accutane, but it still sucks to have any acne at all. Good luck, and I hope you stay clear!
I've been on it lots of times.
First time I don't think the dose was high enough. Went off of it after 6 months and got the oil slick and cysts again within a month. Went on it again then lost my health care so no more 'tane.
Went on it again in 2002 and was on it for 6 months and I'm sure I was on a better dose. Went off and got oily and zitty again within a month. My doc put me back on it for another 6 months. Tried to get off of it again and got oily and gross again. The breakouts weren't as bad but not what I wanted. With the 'tane I had great skin! The dry lips were driving me crazy but worth it for the beautiful skin. My doc said some people are just hard to cure so she put me on a maintanence dose of 3x a week for at least a year or so. I've been off for one year and was doing okay until this month. Lots of breakouts. My skin is better when I watch what I eat.
I don't know if I'll go back on it. I've been thinking about it but it's such a pain to go for the blood work. But my skin looks so good. And my doc said it's basically keeping me young looking from the inside out. I don't know. I'm torn. I want better skin again but I don't want to deal with the blood work.
Both of my daughters were Accutane users. I cannot say enough GREAT things about this solution. Unfortunately, this is the last answer - they want to spend a year or so trying everything else first!! Both had tremendous response from use almost immediately, we were lucky with both, it never got worse. It has now been about 2 years since they were both on it - still no acne - at all!! They are 16, 17 years old. Beautiful skin, no scars! We also had no side effects, except dry lips the first few months. After reading so much about before they went on, I was honestly almost scared to try, but it made such a difference in their appearance! I would reccomend to anyone, it is monitored extremely well! Hope all of you find something that works for you as well - give it a try!
My son suffered with severe cystic nodular acne, and a long (1 - 1/2 year ), small dose (larger doses caused extremely severe breakouts) of accutane cured him completely --- for about 6 months. After his first semester in college, off of accutane, he was right back where he started, severely broken out with large, deep cystic acne. His derm did not want to use accutane again, because of colitis type symptoms he was suffering with. After 2 unsuccessful rounds of antibiotics, I was desperate for help. After a recommendation from a local health food store to take Vitamin A drops, 5,000 IU, and zinc picolonate 50 mg, he is starting to clear up, finally. After thousands of dollars on 3 derms, prescriptions, traveling out of town to derms,and the emotional & physical side effects of accutane, I would recommend any other method of treating acne, before accutane. For my son, accutane was just a quick, temporary fix, and not a final solution. The bone pain, and back pain side effects -- along with the usual dry lips and dry eyes were horrible. The back pain was the worst. Everyone patient is different -- but you have to wonder what the long term effects of accutane are.
I really didn't have any side effects other than dry lips. They still chap easily now but I've always been rather obsessive about chap stick/gloss/lip stick so it wasn't that big of a deal. During the winter (I'm in Chicago) I did get a few nosebleeds but I get them off the 'tane too.
Who knows if it messed up my health. I had great skin for a long time. I couldn't go on the way I was. I tried everything: roll-on ointments (convenient when you live alone and trying to put it on your back every night), antibiotics, Differn, O-T-C meds, everything. When I was in high school (keep in mind I said high school), a doctor said my hormones were all screwed up and having a baby should stabilize them. Hummm... baby as a teenager or 'tane for an extended period of time??? All I can say is that I'm glad I waited. I didn't feel any different while on it. I had to plan a bit to make sure I took it with a real meal so I'd have enough fat for it to be absorbed and not just pop it in my mouth whenever I remembered. Other than that it was fine.
I wish I could say that Accutane has staying power, but then I wouldn't have taken it two times. I concur with what Ruthy said as far as now I am trying to do everything else but Accutane, but considering the emotional PAIN we experience due to our acne that is what drives us over the edge to take it.
The second course I had my derm told me "stay on birth control". She was right. That was the ONLY thing stabilizing me after I went off Accutane. I was stabilized from 1999 - 2005. Ten months ago I went off the birth control - my husband and I are thinking of trying - and within 4 months I was a skin disaster. Worse than my worse days before trudging to the derm to go get on Accutane the first and second time.
I wish I had better news. I am experiementing with new diets, etc. and I recently was diagnosed hypothyroid (body doesn't produce enough thyroid hormone) so I'm hoping that by taking meds for that it could help? The operative word being "could". I am going to see an Endocrinologist later in August, because the older I get the more I think that people are not SUPPOSED to have acne and it could be a sign of something not right in our systems. I have more acne than many 17 year old boys so that tells me something could be wrong. This is just me, I'm not saying you have something very wrong with you. I don't expect to have a magic answer - if I did I'd go sell it in a heartbeat to help all the other sufferers and so I'd never have to work a dull job again.
In summary, I understand why you're taking Accutane, and you may want to stay on birth control just to keep the effects - but don't underestimate that there are many factors that cause acne and don't just let the birth control "mask it" for so long like I did w/out giving some other factors some consideration.
Keep us informed, and likewise if I find can offer help or perspective, I will.
Have any of you girls that have tried Accutane unsuccessfully tried spironolactone? I was just wondering --- I read about it for females. Since it suppresses male hormones it is not advised for males (so my son can't use it)-- but it might be something to look into. If you type it in on a search on this acne thread there is some good info.
Girls!!!!!! Right after I posted my last post, I went back to the acne main page and ----- you must read "98% clear for 4 months." How strange that I just posted and then read another lady with good results. Good luck!